Tips to help with your thrombocytopenia

Drug Eluting Stent Thrombocytopenia

Patients admitted to the hospital can develop thrombocytopenia due to multifactorial causes. It can be pseudo-thrombocytopenia or true thrombocytopenia. Among patients admitted for chest pain, coronary angiography (CAG) is a common diagnostic test to evaluate patients for coronary artery disease (CAD). Normally, patients undergoing angiogram receive antiplatelets and anticoagulants pre-catheterization, and platelet aggregation inhibitor agents are sometimes used during and after CAG like in patients with high thrombus burden. Glycoprotein IIb/IIIa receptor inhibitors are a type of platelet antiaggregant agents that can cause severe thrombocytopenia in few cases.

We present a case of a 68-year-old patient who came to the emergency department with inferior wall ST-segment elevation myocardial infarction and underwent angiography and had percutaneous coronary intervention (PCI) done. He was administered tirofiban during the angiogram that caused acute severe thrombocytopenia decreasing platelets count to 4000/microliter within one day. Patients’ platelets gradually recovered after platelets transfusion.

Introduction

With the advent of technology, coronary angiography (CAG) and PCI are common investigations to evaluate patients for coronary artery disease (CAD). Patients undergoing angiogram receive antiplatelets and anticoagulants, and platelet aggregation inhibitor agents are reserved for high-risk patients like those with a high thrombus burden on coronary angiogram. Glycoprotein IIb/IIIa receptor inhibitors are a type of platelet antiaggregant agents that can cause severe thrombocytopenia in very few cases.

Glycoprotein IIb/IIIa receptors are present on the membranes of the platelet and are responsible for platelet aggregation. It does so by crosslinking the von Willebrand factor and fibrinogen. These are one of the major targets in the management of patients with the acute coronary syndrome (ACS). Tirofiban is a small, non-peptide, specific, and competitive glycoprotein IIb/IIIa inhibitor (GPI), and when administered intravenously, it inhibits platelet aggregation in a concentration-dependent manner. It can cause severe thrombocytopenia, the pathogenesis of which is likely due to drug-dependent antibodies that attach to platelets only in the presence of the drug. Severe thrombocytopenia can set in immediately after exposure to tirofiban [1].

We present a case of a 68-year-old patient who presented with inferior wall ST-segment elevation myocardial infarction (STEMI), who during the course of hospital stay for ACS developed severe thrombocytopenia.